I've been aboard the oxycontin slice of hell for many months now.... After my surgery it was necessary to deal with pain and then all the secondary pain from the cancer. It helped also once starting my chemoto manage all the side effects. I had gone up to 50mg a day and was becoming a zombie...... Once finishing my chemo my gp agreed I could start reducing my dose. So slowly I have been reducing my dose. I am now down to 10mg a day (high five to me) however it has been a hell of severe side effects. These withdrawal effects include: nausea, vommiting, stomach cramps, agitation, anxiety, flu like symptoms, aches and pains, lack of energy, insomnia. Next wk I drop to 5mg and will expect the side effects to become worse and dread the thought of once I have stopped. Luckily due to my clinical experience as a drug + alcohol consellor I know what is to come once I've finished...... Withdrawal effects can last 2wks to 8wks. I really wish someone would have gone through these withdrawal affects prior to commencing! Now my husband understands why i fought so hard to not start them.....but when the pain became unbearable I gave in.... So its going to be a joyful few wks to month ahead. BUT Once its done I am heading back to work in feb with a new found level of wisdom. :) "Turn your wounds into wisdom" Oprah Winfrey
12 Comments
Super Contributor
Hiya Ruby I was on oxycontin aswell as morhpine, plus two other drugs. I was admitted to hospital after my 2nd chemo due to side effects and wasn't given any of my normal drugs. I did not sleep for the four days I was in there and commented to a nurse that I was having problems. No one said anything and it was not until much later that I found out it was due to withdrawals and being instantly taken off the drugs rather than a slow process. Hope you are feeling better. Julie
0 Kudos
Contributor
hey there.. im not proud to say this but when my husband was alive he gave me a few when i had really bad back pain (i get sciatica) and i found myself asking for them more and more.. they are so addictive and they give u this 'high' but of course when he passed away i had no way of taking them so i got the withdrawls to... like cold sweats and aches and feeling super anxious... silly thing to take but when your in so much pain and emotional pain u do silly things...
0 Kudos
Contributor
Hi maddie, I surely understand what u mean about a high and they take away all your emotional pain too! As time went on I needed more and more to achieve the same feeling/relief. Then I noticed when I was having an emotional day id find myself taking an endone to get through. Thing is no one ever questioned the doses I took and they would write 100 tab a time for the endone. I was allowed o take up to 8 a day if required. I would usually take 2 a day on top of my oxycontin. I guess hindsight can be a bitch! I wish I never got to such high doses.... But with a lot of determination I'm just about to start another reduction so ill be off them soon. I found then very useful for pain relief but very addictive....... Was like walking a tight rope where depending on ur personality u could become addicted for life or super determined to get off them. Thank goodness I am one of the lucky ones who wants off 🙂
0 Kudos
Contributor
Rubes, I am astounded you were allowed so much. I had morphine and endone for a week in hospital after my surgery (push-button self admin plus pills on request)and decided I did not want any more. It took me two days to come off with racing mind, burning sweats, spiders on the skin, ants under the skin, twitchy legs, unable to sleep despite being sick with tiredness. After rads and after tonsil surgery I take Targin (oxycodone) 5mg as needed without any negative effects. It just takes the edge off pain when I have had enough and need a bit of a break. My GP issues scripts for 28 at a time, no more. I am so sorry your pain levels have necessitated higher doses. Unfortunately at times the cure is worse that the cause. Good blessings for a healthy future, dear girl - hugs, Pamela 🙂
0 Kudos
Contributor
Further to my previous: A check of the boxes showed that they are 10mg, not 5mg. I had a discussion with a friend who has had mind-boggling back pain for 25 years since botched surgery. He has taken/still takes Oxycontin, Endone and Targin to get through life with severe chronic pain. His thoughts are deal with the pain first and cope with the addiction afterwards, coming off very, very slowly over a long period. He now takes them carefully and wisely but as necessary and always will. He has no sign of addiction. And I will continue to take them occasionally when the pain gets all too much for me. Just a mention that Endone is immediate; Oxycontin and Targin are slow release. Hugs, Pamela 🙂
0 Kudos
Super Contributor
I am on endone and targin I resisted taking these tablets for a long time thinking I could live with the pain I am a male I sometimes make dumb decisions,also thinking I may become addicted. I also get constipated of which fluctuates to diaoreah which is part of my illness in the end I started Taking these medications and they take the edge off my pain and my quality of life has improved I only take when needed I am having surgery in the new year which hopefully will improve the pain so I am now aware of the side effects of sudden withdrawal.Maddie can understand the reasons you took them thanks for the information everyone kj
0 Kudos
Contributor
Hi kj Targin actually has an additive to reduce the constipation effect, which is why my GP changed my script from Oxycontin as I am already coping with IBS (irritable bowel syndrome) which I control with lots of fibre and fluid. Panadol Forte (with codeine) also has a constipation effect as well as a number of other meds e.g. for blood pressure. Best wishes, Pamela 🙂
0 Kudos
Contributor
Hi Pamela, I was surprised about the doses however upon further thinking it made sense. My pain was unbearable I was getting back pain, chest pain, organ pain and bone pain. As the cancer had spread and initially the prognosis was not so great I think comfort was the main priority. As my treatment continued I asked the chemo Dr how do people manage getting off these drugs. He took a moment to be silent and said "most people with stage 4 cancersespecially lung cancer don't get a chance to come off them" (ie pain management til they pass away). Once I got the good results in Nov I took no time to waste. However due to side effects the GP has recommended another week on 10mg a day. So I will start 5mg on Monday 24th Dec. To kj, it may seem like I'm dissing these drugs but I don't know how I would have gotten through without them. After my surgery I took the endone and oxycontin for 2 wks then stopped for 2 wks. It was hard but I know I can do it. Funnily enough I thought being so young I needed to be strong and cope with pain (like youth should make me more able to fight pain). In reality pain is pain - when its unbearable no one is able to cope!. Thanks everyone for ur contributions. Rubes
0 Kudos
Super Contributor
Rubes Definitely did not mean it in that way, so sorry if it came across that way I was not even thinking of your dose what I meant was we all take as much medication as is needed to make life more comfortable for us with pain management, a doctor would not prescribe a dose you did not need in my own experience ,so what ever dose helps is the way to go, I too am terminal so It does not matter, but I now take it sparingly as I probably am in for withdrawal symptoms after surgery if they are successful in reducing my pain with surgery as I won't need as much medication good luck with your withdrawal symptoms receding kj
0 Kudos
Super Contributor
Pamela Thanks for that information yes that's why I am on targin to help with constipation however after my Whipple surgery I have tended to go both ways it has really upset my bowel and digestive system but I also need endone for the pain one day I can eat a food but the next time I can't face it so my diet is all over the place very frustrating for my wife Rubes the point I was I was trying to make was I should have started those medications sooner for a better quality of life. kj
0 Kudos
Contributor
I have never experienced a high of any sort while taking any of these, even though I had bad withdrawals in hospital after my first experience of taking them. They only take the edge off my pain levels, maybe the top 25% but any relief is good. One thing that does give me short-term total relief as long as I don't move while doing it is to use a small foot vibrator/massager I got from Aldi for $60. I rest my feet on it at high continual vibration for two sessions of 15 minutes (with heat in winter). For that half hour I focus on the vibration travelling up my feet/legs/torso/neck/head/arms and the pain just disappears. As soon as I stop and move it is all there again, maybe with a tiny edge off for a short while. Is very good ;-) Prayers for health, well-being and strength to you all, Pamela 🙂
0 Kudos
Super Contributor
Dear Ruby, I have no experience of what you're enduring . I would find it too difficult I think . You are truly made of tough stuff . I hope the withdrawl isn't as bad as it could be .
0 Kudos
Post new blog
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.